Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Stavudine Side Effects

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Stavudine (Zerit)

What Is Stavudine? Stavudine (Zerit) is a drug used as part of antiretroviral therapy (ART). It is manufactured by Bristol-Myers Squibb. The original patent on stavudine has expired. The U.S. Food and Drug Administration (FDA) approved generic forms of stavudine for sale in the U.S. and under PEPFAR (see Fact Sheet 475 ). Stavudine is also known as d4T or didehydro-deoxythymidine. Stavudine is the most commonly used anti-HIV medication...
Ask the Experts

Stavudine side effect..

I will like to thank you in advance for giving us your advice. I started my med 2010 with the cd4 count of 226 using the combination of tenofovir, lamivadine and efavirenz and after 6month i went for cd4 test came back as 592 which i thought the...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Tenofovir has fewer serious long term side effects than stavudine so if possible it is usually recommended to use tenofovir rather than stavudine. Many patients tolerate stavudine well but the concern is over the long term for risk for fat/metabolic... Read more »

Concerns about long time Stavudine use in a child

My son was diagnosed with AIDS in 1/20/04. As of 6/2004, he has been on a regimen of Stavudine, Lamuvidine and Kaletra. I am concerned about the long term effects of Stavudine. Are there better combinations? Are we going to be sorry that he stays...
Gerald Pierone, M.D.

Response from Gerald Pierone, M.D.

AIDS Research and Treatment Center of the Treasure Coast
In adults there has been a unmistakable shift away from using stavudine (Zerit) towards tenofovir (Viread). One of the main reasons for this change is that Viread has a better side effect profile and can be given once daily. The changes in... Read more »

want to switch over from stavudine to tenofovir

I am on combinaation of lamivudine, stavudine and efavirenz for 10 years. I have developed suken cheeks and buffalo rumps. can i sswitch over to lamivudine, efavirenx and tenofovir?...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Generally that the switch from stavudine to tenofovir is a good move with maintenance of clinical benefit and some improvement in side effects including fat loss and other fat distribution issues. KH... Read more »

switch back to stavudine?

can a patient who was switched from a stavudine-based regimen to a tenofovir-based regimen go back to the stavudine-based regimen, e.g., if the tenofovir-based drug is no longer available...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Generally in the setting of suppressed virus/good clinical response, tenofovir can be switched to stavudine when facing a shortage of tenofovir with a mild increase in risk for treatment failure and higher risk for side effects long term. Short... Read more »
Connect With Others

Need Help

Posted by Anonymous, 2 Replies
My friend has taken Stavudine, Lamivudine and Nevirapine for a month. At the end of the month her Doctor found in a Blood test increased SGPT (550 U/L), SGOT (310 U/L) and Alkaline Phosphatase (1080 U/L).
In two days after a repeated test the... Read more »

wasting

Posted by Anonymous, 1 Reply
This wasting issue is certainly confusing. Ive just read an answer where the doctor said that d4t and ddi are associated with this problem, and so Ive heard from some sero+ people. Others say is because of protease inhibitors, and others say is a... Read more »

pregnancy and HIV

Posted by footeard, 1 Reply
Hi, I have been positive since 1987 and my husband is negative. I am 30 years old. We will be trying to concieve and have a baby in July. I am currently on D4T, Viramune and DDI. I was on AZT monotherapy from 92-94 at 300 mg a day so likely am... Read more »

My chin and body are horrid, HELP!

Posted by Jaz, 2 Replies
Anyone have advice to make me feel better. Have been taking d4t and my chin is so large and my face round, my stomach and abdomen getting larger. Feel so depressed. Doc says can't get rid of it. Can't change meds as this the only one I can... Read more »